Bronchospasms with COPD

Hi everyone,

I need a bit of help to manage bronchospasms while I am having an exacerbation. I can only walk from room to room right now with my oxygen going, and, when I sit down my chest is so tight I cannot 'catch' my breath. At that point the only inhaler I could use is my "Aeromir" , but I'm sure I could do something else. Can you help please?!

Lolly. x

15 Replies

  • Maybe phone 111. Have u got a nebulizer? Better to phone now.

  • Thanks for your prompt reply Colours. We live in France, so 111 is not an option! What I am trying to find is an inhaler which you can use to stop a bronchspasm, then I will ask my GP to give me a prescription for it. My aeromir inhaler fires salbutamol into my mouth/lungs without much effort...maybe I just need this and use it more often.

  • Hi Lolly - its really important to get this under control - spasm creates more irritation and so yet more spasm. i get this a lot. Some tips I've learnt over the years are:

    1. If you can get enough saliva, keep swallowing quickly. Otherwise take tiny sips of water and keep on swallowing that.

    2. Tilt your head up, so your neck is straightened and the air can get in and out better.

    3. This sounds a bit mad and i didn't expect it to work but it did. Put your arms straight up in the air soon as the spasm starts - for some reason this seems to interrupt the spasm. I read about it online, can't remember where.

    4. Try to stay upright - its tempting to lean forwards but this can give you reflux which will make the spasm worse.

    If you haven't already, ask your GP about reflux; many with copd have it and it can cause spasms especially when you have a flare-up. In particular if you are on oral steroids - e.g. prednislone - this can aggravate the stomach causing more reflux, some of which can get aerosolised into the airways and cause irritation which then causes the spasm. I had this for years until I realised what was happening and could manage it better with the above tips. Its important to get the gastro coated version of prednisolone which will protect your stomach and cause less reflux.

    You could try using a nebuliser as suggested by Colours, though I used to find that using my nebuliser would sometimes make the spasm worse even though it should open the airways, but we are all different.

    The other thing which tends to happen with spasm and just with being very short of breath is that we start hyperventilating, breathing higher and higher up the lungs which traps air creating a vicious circle where the s.o.b. gets worse. So try if possible to breathe slowly and try to force some air out. I find if i do that, air will go IN more easily.

    I hope some of this works, but you should be asking your GP about the bronchospasm. Or you could call the BLF helpline on 03000 300 555. They are always very helpful.

    Good luck :)

  • Thanks so much for such a helpful reply. I will be seeing my Lung specialist on 3rd of March, and my GP this week for all my monthly prescriptions. I will try all that you suggested. Your ideas sound promising!

    Thanks again, Love Lolly. x

  • A good reply

  • Hi Lolly,

    Having problims typing jjust now, so hope you understand me. You need to keep using ventolin just now, but I think you need more help than that. It sounds as if you might need nebuliser, or hospital treatment as ventolin is fine for short term, but if it is not helping much, and you need to keep using it without a lot off relief you need medical help from someone qualified to assess you onn the spot. I know you live inn france, but please get help now, as you may need steroids as well, if this has bein on going. sorry, not explaining well, due to typo problems, but please get medical hilp asap. You are having a hard time, so don't want things ti becime worse. let us know how it goes, and hope you get help soon. There is no point in suggesting other inhalers, as there are a few, and you need to be examined by someone whoo can assess you properly. Good luck, hope you understand,

    hugs from Huggs xxx :)

  • Thanks so much Huggs for replying to me when you are having your own problems. I am on daily steroids 5mg daily (soluble) I also have Durogesic patches, Amitriptyline. I use an 'Onbrez' inhaler every morning and the aeromir is for emergencies. I have just finished 2 weeks of antibiotics plus increasing my steroids. I am feeling a bit better and the spasms are not so frequent. I think I may have tried to be too 'brave' and not used as much oxygen as I need.

    Love Lolly. xxx

  • Hi Lolly,

    I am glad you are felling a bit better jnow. Sorryt I wasn't much help, as I didn't realise all the meds yiu were on, I was worried about you and thought you were reliant on the inhaler and oxygen and needed to be seen by someone. It must be terrifying when that happens so if you need your oxygen just use it Lolly, as its not worth going through all of that, but you will be using it as needed now I bet!!

    You should mention the spasms as O2 suggested, because reflux could well be an issue here. when I was first diagnosed with copd a couple of years ago now, my reflux was so much worse than usual, it was really bad, and at the time I had no way of connecting the two problems but the doc idd mention it, and is under cojtrol again, but it certainly does affect breathing. You could maybe phone yiur doc before your appointment and ask him/her if it would be worth trying something like zantac or omeprazole meantime, but check first.

    Hope you continue to feel better, and I will be in touch soon re photos inside the former hotel. I got permission to take them but limited. some more to do yet, I must have taken about 30 so far!! Get carried away, but will pick out the best.

    higs from Huggs xxx :)

  • Hi there Huggs,

    Thanks for replying. I did not mention all the other things I have to not know the names in UK, but medical name for one is Domperidone (recently banned in Canada) That is for my oesophagitis and the tiny ulcers I have at the entrance to my stomach. My lung man sent me to a stomach man, and I had an endoscopy. I am better since I started taking that. That was all caused by my radiotherapy. I also take Lansoprazole for same thing.

    Certainly I am using my oxygen as required now! I also think that it is a panic attack I have when the tightness occurs, so all the suggestions you have all given me will be tried. The spasm comes even when I am using my oxygen. My trouble is I need to slow down, but that involves changing my whole personality....I suppose this is what the spasms are trying to tell me!!! Lol.

    No rush for the photos! Just get yourself well first! I loved your "higgs from Huggs"

    Love Lolly. xxx

  • Hi, if you are just relying on the reliever medication in Aeromir and it is not helping, you should be on a steroid based preventer medication as well, but this usually takes a bit of time to reduce the inflammation I find. I would contact your GP as soon as you can and tell him/her your symptoms, you may need a short course of steroid tablets or an injection if you are really breathless.

    I would ring today, alternatively do you have access to an emergency department.

    I find if I rely too much on salbutamol alone my chest gets tighter after a couple of days,

    I agree with the others need help today

    Take care

  • I agree with Huggs you really need to be seen by a professional and you medication re assessed, please do this soon or later, you have nothing to loose.

    Keep us updated. Take care.

    polly xx

  • Hi again, just to add you must take your inhaler if you need it , but please get extra help today

  • Spasm is very difficult - it can happen even if you are medicated up to the nines. Mine only changed when i started doing management stuff (above) alongside taking all the meds.

  • I think you are right 02 of things is the answer. I have been mis-managing

    my oxygen...i.e. thinking I was using it too often, even though my specialist said it was there to give quality of life. I will be trying all your tips. Thank you again.

    Love Lolly. x

  • The great thing on this site is you do not need to wait long for help! Thank you everyone who replied to my questions. I will be seeing my GP tomorrow, and the lung specialist next month. If I get any worse, I can request an emergency appointment with my specialist, and with the nurses in the place I get my oxygen.

    Right now, I think/hope the worst of this exacerbation is over.

    Love Lolly. x

You may also like...